Nebraska, 2021Wildfire and Damaging Wind in Nebraska, August 9 to 10, 2021
August 9 to 10, 2021 · NWS GLD · 4 events in 2 counties and zones
During the late afternoon and evening hours, discrete supercells developed along a boundary stretching across the Colorado border, Northwest Kansas, and extreme Southwest Nebraska. As storms moved across the Colorado border, they merged into a cluster of storms that produced up to a 62 mph wind gusts near the city of Benkelman.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- $200
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon and evening hours, discrete supercells developed along a boundary stretching across the Colorado border, Northwest Kansas, and extreme Southwest Nebraska. As storms moved across the Colorado border, they merged into a cluster of storms that produced up to a 62 mph wind gusts near the city of Benkelman. Once the storms moved into Red Willow County, lightning strikes caused four fires across the county that began within a thirty minute window. Two fires were structural with one home a total loss. The remaining fires consisted of a tree and a hay bale. Mutual aid was requested, with a total of four fire departments battling the fires over a five hour duration.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 4:45 PM MST, 39 minutes earlier.
Area forecast discussion, Aug 9, 4:45 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
545 PM MDT Mon Aug 9 2021
.SHORT TERM...(This evening through Thursday)
Issued at 211 PM MDT Mon Aug 9 2021
Cumulus clouds are beginning to develop off the Front Range and
Palmer Divide along multiple outflow boundaries. Storms, initially
isolated, are expected to develop over the next few hours over
eastern CO ahead of an approaching cold front just north of the
Tri-State area. As these storms cross into northwest KS and
southwest NE, they are expected to grow upscale into a linear
cluster capable of producing up to 60 mph winds and quarter sized
hail. Any storms that develop are expected to be mainly
along/north of I-70. The environment is not too supportive for
severe weather with around 1000 j/kg or less of MLCAPE over our
area and up to 30 kts of shear from the W/NW and LCLs greater than
3000 m. DCAPE values of 1500-2000 j/kg and mostly dry conditions
in the mid- layer indicate more of a severe wind threat then hail.
The storm threat should move out of the area and/or weaken before
midnight. Overnight lows are expected to be in the upper 50s to
upper 60s.
Tuesday, expect sunny to mostly sunny conditions as high pressure
moves into the region behind the front. As mentioned in the
previous discussion, some moisture will remain over the eastern
half of the area giving us a day break in elevated to near-
critical fire weather conditions as RH values are expected to be
in the lower 20s to mid 30s. There may be some lingering smoke in
the air tomorrow; however, there is not expected to be an impact
to visibilities. Temperatures tomorrow are expected to be in the
90s for highs and the upper 50s to upper 60s for overnight lows.
Wednesday sees a return of the heat as temperatures approach the
upper 90s to the lower 100s. Dry conditions are expected to advect
into our area with RH values in the low to upper teens mainly
along and west of the CO border. Fortunately the winds are
expected to remain around 20 kts or less as they shift from N to
SE during the afternoon hours. Overnight lows are expected to be
in the upper 50s to upper 60s once again Wednesday night.
Thursday looks to be similar to Tuesday as a dry cold front slowly moves
south across the area throughout the day and into the evening
hours. RH values are expected to range from around 20 to 30
percent with highs in the 90s. Cloud cover is expected to increase
throughout the day.
.LONG TERM...(Thursday night through Monday)
Issued at 100 PM MDT Mon Aug 9 2021
Thursday night...decreasing cloudiness is expected from north to
south as drier air aloft moves in. Low temperatures are expected to
be in the upper 50s to mid 60s.
Friday...the forecast area remains under the influence of a large
594dam ridge with a large upper level trough centered over the Great
Lakes area into Canada. Similar to several days ago the GFS is 5C to
10C warmer compared to the ECMWF and Canadian models. If the GFS
verifies we'll be in the mid 90s to lower 100s for high
temperatures, if the other two verify we'll be in the 80s. The GEFS
2m temperatures show mid 80s to low 90s which is close to the
current forecast of mid 80s to around 90. Low temperatures are
expected to be in the upper 50s to mid 60s. There is enough
lingering moisture in the 700-500mb layer to support GFS/ECMWF and
NBM slight chance pops in the afternoon and overnight hours.
Saturday...not much change in the upper level pattern. There
continues to be a large disparity between the GFS and ECMWF/Canadian
models regarding 850mb temperatures with the GFS the warmer/hotter
of the models. 12z GEFS 2m temperatures remain similar to Friday
with highs in the mid 80s to low 90s and are in line with the
current forecast. Low temperatures will be similar to Friday night
in the upper 50s to mid 60s. There may be enough moisture in the 700-
500mb layer in the afternoon and evening to support a few
thunderstorms before a mid level dry slot develops overnight ending
any precipitation chances.
Sunday...an upper level trough enters the northwest portion of the
country pushing the upper ridge axis east of the area. The GFS
continues to produce 850mb temperatures several degrees higher than
the ECMWF/Canadian models while the GEFS 2m temperatures mimic the
NBM and official forecast of high temperatures in the mid 80s to low
90s. Low temperatures fall into the mid 50s to mid 60s. The 850-
500mb layer remains rather dry and generally not supportive of any
precipitation.
Monday...little change in the upper level pattern compared to Sunday
with continued discrepancies in the low level temperature fields
with the GFS being warmer compared to the ECMWF/Canadian models.
Once again high temperatures are expected to be in the mid 80s to
low 90s. It appears that some increase in moisture in the 700-500mb
layer arrives from the south (per GFS) to support some small chances
for afternoon thunderstorms while the ECMWF is drier and thus no
precip chances. The current forecast will show a dry day expected.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 528 PM MDT Mon Aug 9 2021
VFR conditions will persist at MCK and GLD through the 00Z TAF
period. An area of thunderstorms has developed along a cold front
extending from northeast Colorado into far southwest Nebraska. A
few of those storms may pass in the vicinity of GLD between
02-04Z. Isolated to scattered storms may pass over MCK between
02-05Z. As the front passes, Southeast winds are expected to turn
to the northeast around 05Z and remain light out of the northeast
through the remainder of the TAF period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...KMK
LONG TERM...99
AVIATION...LOCKHART
Hazardous weather outlook, Aug 9, 10:22 AM MST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1122 AM MDT Mon Aug 9 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1122 AM MDT Mon Aug 9 2021 /1222 PM CDT Mon Aug 9 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Elevated to near critical fire weather conditions are expected this
afternoon for Eastern Colorado, Southwest Nebraska, and far
Northwestern Kansas due to low relative humidity values in the mid
teens and dry fuels.
Strong to severe thunderstorms are possible this afternoon and
evening, mainly in Southwest Nebraska and Northwest Kansas. Hazards
include wind gusts up to 60 mph and hail up to quarters in size.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Elevated to near critical fire weather conditions are possible on
Wednesday afternoon for Eastern Colorado, Southwest Nebraska, and far
Northwestern Kansas due to low relative humidity values and dry
fuels.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required during the late afternoon and
evening hours as storms move across the area.
In the hours before
Special weather statement, Aug 9, 4:38 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
638 PM CDT Mon Aug 9 2021
NEZ080-100015-
Hitchcock NE-
638 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northwestern
Hitchcock County through 715 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palisade, or 11 miles northwest of Trenton, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Hitchcock County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4018 10100 4030 10132 4035 10132 4035 10095
TIME...MOT...LOC 2337Z 280DEG 19KT 4031 10115
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MRCSpecial weather statement, Aug 9, 4:45 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
545 PM MDT Mon Aug 9 2021
COZ090-100030-
Yuma County CO-
545 PM MDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of east central Yuma
County through 630 PM MDT...
At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Wray, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Yuma
County County, including the following locations... Vernon.
This includes Highway 385 between mile markers 227 and 249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4016 10226 4004 10205 3992 10205 3977 10242
3985 10258
TIME...MOT...LOC 2345Z 232DEG 17KT 3993 10232
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MRCSpecial weather statement, Aug 9, 4:47 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
547 PM MDT Mon Aug 9 2021
NEZ079-080-100015-
Hitchcock NE-Dundy NE-
547 PM MDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of west central
Hitchcock and southeastern Dundy Counties through 615 PM MDT/715 PM
CDT/...
At 547 PM MDT/647 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Stratton, or 10 miles northeast of
Benkelman, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Hitchcock and southeastern Dundy Counties, including the following
locations... Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4001 10147 4004 10155 4030 10135 4012 10109
TIME...MOT...LOC 2347Z 232DEG 17KT 4016 10140
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MRCLocal storm report, Aug 9, 5:02 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL HAIGLER 40.01N 101.94W
08/09/2021 M0.50 INCH DUNDY NE TRAINED SPOTTER
SPOTTER REPORT VIA SOCIAL MEDIA OF HALF INCH
HAIL WHICH LEFT SOME HOLES IN THE LEAVES OF
SOME CUCUMBER PLANTS.
&&Special weather statement, Aug 9, 5:02 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
602 PM MDT Mon Aug 9 2021
KSZ001-NEZ079-100045-
Cheyenne KS-Dundy NE-
602 PM MDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northwestern
Cheyenne County in northwestern Kansas and southwestern Dundy
Counties in southwestern Nebraska through 645 PM MDT/745 PM CDT/...
At 602 PM MDT/702 PM CDT/, the public reported a strong thunderstorm
near Haigler, or 17 miles east of Wray, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne County in northwestern Kansas and southwestern Dundy
Counties in southwestern Nebraska, including the following
locations... Parks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3986 10205 4004 10205 4025 10191 4000 10159
TIME...MOT...LOC 0002Z 231DEG 11KT 4005 10190
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MRCSpecial weather statement, Aug 9, 5:21 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
621 PM MDT Mon Aug 9 2021
COZ090-KSZ001-100045-
Yuma County CO-Cheyenne KS-
621 PM MDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of east central Yuma
County in northeastern Colorado and northwestern Cheyenne Counties in
northwestern Kansas through 645 PM MDT/745 PM CDT/...
At 620 PM MDT/720 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Haigler, or 13 miles northwest of St.
Francis, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Yuma
County County in northeastern Colorado and northwestern Cheyenne
Counties in northwestern Kansas, including the following locations...
Beecher Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3975 10216 3988 10215 3992 10205 3986 10205
3992 10184 3976 10184
TIME...MOT...LOC 0020Z 262DEG 19KT 3985 10202
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MRCThunderstorm Wind, Dundy
- When
- August 9, 5:24 PM MST
- Where
- Dundy County, 7.47 mi WNW of Max
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.163, -101.530
Mesonet station KNEBENKE7 reported a 62 mph wind gust as a linear cluster of storms approached the location.
Wildfire, Red Willow
- When
- August 9, 11:00 PM CST to August 10, 4:00 AM CST
- Where
- Red Willow forecast zone
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
As storms moved across Red Willow County, lightning struck a well-built large home built after 2012 along the northwest corner of the Heritage Hills Golf Course in McCook. The house fire took approximately five hours to extinguish and was considered a total loss.
Wildfire, Red Willow
- When
- August 9, 11:15 PM CST
- Where
- Red Willow forecast zone
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
As storms moved across Red Willow County, lightning struck a home built in the mid 1990s on Canyon Drive on the north side of the city of McCook. The lightning caused fire damaged some of the insulation and wiring within the home. Mutual aide was called in to help with the fire and the home was saved.
Wildfire, Red Willow
- When
- August 9, 11:30 PM CST
- Where
- Red Willow forecast zone
- Crop damage
- $200
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
As storms moved across Red Willow County, lightning struck a tree and a hay bale on fire near the intersection of County Roads 380 and 717 north of the town of Perry. The tree burned from the inside out and was extinguished by the Red Willow County Rural Fire Department. The hay bale fire was extinguished before the fire department responded since the farmer was able to break apart the bale before the fire spread.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 9, 2021$199,000 · EF2 · 39 events
- Excessive Heat in Minnesota, August 9, 20211 death · 1 event
- Hail in North Dakota, August 9, 2021$550,000 · 3 in hail · 12 events
- Tornadoes and Damaging Winds in Minnesota, August 9, 2021$136,000 · EF1 · 5 events
- Tornadoes and Flooding in Illinois, August 9, 2021EF1 · 13 events
- Tornadoes and Damaging Wind in Illinois, August 9, 2021EF1 · 5 events
- Heat in Texas, August 9 to 10, 202126 events
- Heat in Mississippi, August 9 to 12, 202122 events
- Heat in Kentucky, August 9 to 12, 202122 events
- Heat in Tennessee, August 9 to 12, 202121 events
- Heat in Illinois, August 9 to 12, 202119 events
- Heat in Louisiana, August 9 to 12, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977665, 979587, 980392, 980397.